Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 388, NWS Blacksburg, VA

July 4, 2011Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2011, 2:13 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 2:13 PM EDT (18:13 UTC)
Expired
Jul 4, 2011, 3:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS51 KRNK 041813
SVRRNK
VAC173-185-041915-
/O.NEW.KRNK.SV.W.0388.110704T1813Z-110704T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 315 PM EDT.

* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALLISON GAP...OR 6 MILES NORTHWEST OF SALTVILLE...AND MOVING EAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALLISON GAP...
  BROADFORD...
  ASBERRYS...
  AND NEBO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3696 8181 3696 8179 3701 8181 3707 8145
      3704 8145 3703 8146 3702 8144 3685 8141
      3683 8175 3693 8184
TIME...MOT...LOC 1813Z 264DEG 14KT 3694 8182

$$

AMS
1 follow-up statement
154 
WWUS51 KRNK 041906
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT MON JUL 4 2011

VAC173-185-041916-
/O.EXP.KRNK.SV.W.0388.000000T0000Z-110704T1915Z/
SMYTH VA-TAZEWELL VA-
306 PM EDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMYTH AND SOUTHERN
TAZEWELL COUNTIES EXPIRES AT 315 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3696 8181 3696 8179 3701 8181 3707 8145
      3704 8145 3703 8146 3702 8144 3685 8141
      3683 8175 3693 8184
TIME...MOT...LOC 1906Z 264DEG 14KT 3696 8156

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:43 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 4, 1:43 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT MON JUL 4 2011

.SYNOPSIS...
EXPECT MORE SCATTERED STRONG STORMS ON THE 4TH OF JULY ALONG A
WEAKENING COLD FRONT WHICH WILL TRY TO CROSS THE AREA DURING THE
DAY BEFORE STALLING OVER NORTH CAROLINA BY TUESDAY. THIS WILL
RESULT IN CONTINUED CHANCES FOR SHOWERS AND STORMS FROM THE FOURTH
OF JULY INTO MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON UPDATE REFLECTS ADDITION OF SEVERE THUNDERSTORM WATCH
594 THAT IS IN EFFECT THROUGH 800 PM EDT. HAVE ALSO MADE TWEAKS TO
WEATHER AND POP GRID TO BETTER REFLECT LATEST EXPECTED TIMING OF
PRECIPITATION INTO AND THROUGH THE REGION. THIS ADJUSTMENT SLOWS
THE ACTIVITY BY ABOUT AN HOUR OR TWO.
FINALLY...TEMPERATURES...ESPECIALLY IN THE EAST...ARE TRENDING
WARMER THAN FORECAST...SO HAVE MADE ADJUSTMENTS IN THE HOURLY
TEMPERATURE TREND AND OVERALL ANTICIPATED HIGH TEMPERATURE FOR THE
DAY.

PREVIOUS DISCUSSION...
MOST AREAS TO REMAIN DRY UNTIL DAYTIME HEATING KICKS OFF
ANOTHER ROUND OF SHRA/TSRA FOR THE AFTERNOON. WITH FRONTAL
BOUNDARY CLOSER TO US TODAY...THINK SHRA COVERAGE WILL BE MUCH
GREATER WITH SCATTERED TO NUMEROUS SHRA/TSRA THIS AFTERNOON...
LIKELY POPS ACROSS THE MTNS EARLY THIS AFTERNOON...THEN SPREADING
EAST ACROSS THE FOOTHILLS AND PIEDMONT DURING THE MID/LATE
AFTERNOON. CAPES IN THE NEIGHBORHOOD OF 2000-3000 J/KG SHOULD
SUSTAIN HEALTHY UPDRAFTS WITH POTENTIAL FOR SEVERE STORMS DURING
THE PEAK HEATING PART OF THE DAY. LOTS OF OUTDOOR EVENTS GOING ON
TODAY...AND LIGHTNING POTENTIAL LOOKS HIGH...THUS THINK WE NEED TO
BEAT OUR TOM TOMS A LITTLE HARDER FOR LIGHTNING SAFETY TODAY.

HIGHS THIS AFTERNOON WILL BE SIMILAR TO SUNDAY WITH 80S TO LOW
90S LIKELY...AND FEELING MUGGY DUE TO THE HIGH MOISTURE CONTENT
OF THE AIRMASS.

POTENTIAL FOR NUMEROUS SHOWERS TODAY MAY HINDER SET-UP FOR THE
EVENING FIREWORKS SHOWS. IF THE FOLKS SETTING UP FOR THESE EVENTS
CAN WORK AROUND THE NUISANCE DAYTIME THUNDERSTORM ACTIVITY...THINK
THE LATE EVENING WILL PAN OUT OK. IF STORMS DEVELOP AS FORECAST
OVER THE MTNS DURING THE EARLY AFTERNOON AND MOVE EAST ACROSS THE
PIEDMONT DURING THE LATE AFTERNOON AND EARLY EVENING...THEN MOST
OF THE ACTIVITY SHOULD BE SOUTHEAST OF THE FCST AREA BY SHOW TIME.
UNLESS SOMETHING DEVELOPS UPSTREAM OVER THE OHIO VALLEY...ANTICIPATE
THAT MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE OVER WITH BY
9PM.

WILL MAINTAIN LOW CHANCE THREAT FOR SHRA/TSRA FOR THE
OVERNIGHT TO ACCOUNT FOR ANY LINGERING POCKETS OF
INSTABILITY...TEMPS MOST AREAS SLIPPING INTO THE 60S. PATCHY FOG
A GREATER POSSIBILITY LATE TONIGHT PER NEW MOISTURE FROM THE
DAYTIME SHOWERS...LINGERING CLOUD COVER TONIGHT ULTIMATELY THE
DECIDING FACTOR ON HOW WELL WE RADIATE AND ULTIMATELY DICTATING
OVERALL FOG COVERAGE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A FRONTAL BOUNDARY IS EXPECTED TO STALL JUST SOUTH OF THE VA/NC
BORDER ON TUESDAY. MODELS TRACKING A SURFACE REFLECTION ALONG THE
BOUNDARY AND ACROSS NC DURING THE MORNING. THIS REFLECTION WILL BRING
AN EARLY MORNING CHANCE OF SHOWERS TO RNK SOUTHERN TIER COUNTIES.
THIS SYSTEM WILL EXIT THE PIEDMONT BY EARLY TUESDAY AFTERNOON. DURING
THE AFTERNOON AND EVENING...A MID LEVEL SHORT WAVE WILL TRACK OVER
THE REGION. DEPENDING ON HOW MUCH INSTABILITIES IS AVAILABLE IN THE
AFTERNOON AND EVENING...THIS SHORT WAVE HAS THE POTENTIAL TO BRING
SOME STRONG STORMS TO THE AREA. THESE STORMS WILL EXIT THE AREA
OVERNIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE ON
WEDNESDAY AS MORE ENERGY TRACKS ALONG THE STALLED BOUNDARY. FOR BOTH
TUESDAY AND WEDNESDAY...HAVE THE HIGHEST POPS ACROSS THE SOUTH AND
ALONG THE VA/NC BORDER. FORECAST POPS MAY BE IN A STATE OF
FLUCTUATION AND IS HIGHLY DEPENDENT ON WHERE THE ACTUAL BOUNDARY
RESIDES EACH DAY. FOR THIS REASON WILL KEEP POPS AT A CHANCE.

TEMPERATURES SHOULD BE FALLING BACK TO NEAR NORMAL AS SHOWER
ACTIVITY INCREASES DURING THE PERIOD. WITH SEVERAL MODELS BRINGING
WIDE SPREAD SHOWERS ACROSS THE AREA WEDNESDAY...LOWERED TEMPERATURES
BELOW NORMAL BY A FEW DEGREES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SHOWER AND THUNDERSTORM ACTIVITY INCREASES ON THURSDAY AFTERNOON AND
EVENING AS HIGH PRESSURE CONTINUES EASTWARD AND ANOTHER COLD FRONT
APPROACHES FROM THE NORTHWEST. WITH THE ADDED INSTABILITY OF THE
APPROACHING COLD FRONT...MAY SEE A FEW OF THESE STORMS BECOME STRONG
TO SEVERE...ALTHOUGH THE THREAT DOES NOT SEEM PARTICULARLY HIGH AT
THIS TIME. INCREASED CLOUD COVER ON THURSDAY WILL HELP LIMIT
AFTERNOON HEATING SOMEWHAT...AND WILL BE EXPECTING AFTERNOON HIGHS
RANGING FROM THE LOW TO MID 80S WEST OF THE BLUE RIDGE...AND IN THE
UPPER 80S TO LOW 90S TO THE EAST.

FORECAST MODELS ARE IN GENERAL AGREEMENT THAT THE COLD FRONT WILL
MOVE SLOWLY SOUTHWARD AS IT ENTERS OUR REGION ON FRIDAY...AND BECOME
NEARLY STATIONARY ACROSS NORTH CAROLINA. WITH HIGH PRESSURE SLIDING
EASTWARD ACROSS THE LOWER GREAT LAKES REGION...WILL STILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY THROUGH
NEXT WEEKEND...MAINLY IN THE AFTERNOONS AND EVENING...WITH
INCREASINGLY HIGHER CHANCES FROM NORTH TO SOUTH. HIGH TEMPERATURES
EACH DAY WILL GENERALLY RANGE FROM THE LOWER 80S IN THE WEST...TO
THE MID 80S TO NEAR 90 IN THE EAST. LOW TEMPERATURES WILL RANGE FROM
THE LOWER 60S WEST TO THE UPPER 60S EAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE MORE
WIDESPREAD AS THE AFTERNOON PROGRESSES. A COMBINATION OF DAYTIME
HEATING AND AN APPROACH SHORTWAVE TROUGH IS HELPING TO CREATE THIS
ACTIVITY. ANTICIPATE MAINLY VFR CONDITIONS WITH ISOLATED AND
TEMPORARY IFR/MVFR CONDITIONS AS THE STRONGER CELLS PASS OVER A
GIVEN AREA. ACTIVITY IS EXPECTED TO WANE AND DECREASE IN COVERAGE
FROM WEST TO EAST AFTER ROUGHLY 00Z...800 PM AS WE LOSE THE
HEATING OF THE DAY AND THE TROUGH AXIS PASSES OUT OF THE AREA. A
SURFACE FRONT WILL BECOME NEARLY STATIONARY OVER THE REGION
THROUGH AT LEAST TUESDAY. AFTER SOME LATE NIGHT/EARLY MORNING
PATCHY MVFR CONDITIONS FOR LIGHT FOG AND CLOUDS...LOOK FOR
INSTABILITY INCREASE AGAIN ON TUESDAY WITH SOME ISOLATED SHRA/TRSA
DEVELOPING BY 16Z...NOON.

ANTICIPATE DAILY CHANCES OF SCATTERED SHRA/TSRA THROUGH SATURDAY AS
THE FRONTAL BOUNDARY REMAINS OVER OR NEAR THE AREA. LATE NIGHT AND
EARLY MORNING PATCHY FOG AND MVFR CIGS WILL BE POSSIBLE AS
RESIDUAL MOISTURE FROM THE PREVIOUS DAYS CONVECTION CONDENSES
UNDER THE NOCTURNAL INVERSION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...NF
AVIATION...DS
Hazardous weather outlook, Jul 4, 1:00 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT MON JUL 4 2011

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
WVZ042-051700-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-
100 PM EDT MON JUL 4 2011

...SEVERE THUNDERSTORM WATCH 594 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY
THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT WITH SOME OF THESE STORMS WITH MARGINALLY LARGE
HAIL A SECONDARY THREAT. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOW ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ019-020-WVZ043>045-051700-
ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
100 PM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY
THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT WITH AN ISOLATED NUMBER OF THESE STORMS WITH
MARGINALLY LARGE HAIL A SECONDARY THREAT. ANOTHER CONCERN IS
LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DS

In the hours before

Local storm report, Jul 4, 10:20 AM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             4 NNE WOOLWINE          36.84N 80.25W
07/03/2011  E0.25 INCH       PATRICK            VA   PUBLIC

0634 PM     HAIL             3 N CHARITY             36.85N 80.22W
07/03/2011  E0.25 INCH       PATRICK            VA   PUBLIC

0634 PM     HAIL             5 NE WOOLWINE           36.84N 80.22W
07/03/2011  E0.88 INCH       PATRICK            VA   PUBLIC

&&

AMS
Local storm report, Jul 4, 10:42 AM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 W BEDFORD CITY        37.35N 79.58W
07/03/2011  E0.88 INCH       BEDFORD            VA   COCORAHS

&&

AMS
Special weather statement, Jul 4, 12:47 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON JUL 4 2011

VAZ013-014-017-041745-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
1247 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MONTGOMERY AND PULASKI
COUNTIES...

AT 1246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. IF ON OR NEAR
CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.

THIS STORM WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 1255 PM...
CLAYTOR DAM AROUND 100 PM...RADFORD...FAIRLAWN...AND GRAYSONTOWN
AROUND 105 PM...WALTON...AND COPPER VALLEY AROUND 110
PM...CHILDRESS...AND PRICES FORK AROUND 115 PM.

LAT...LON 3704 8078 3719 8076 3722 8067 3723 8020
      3688 8022 3686 8027

AMS
Local storm report, Jul 4, 1:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     NNW INDEPENDENCE        36.62N 81.15W
07/04/2011                   GRAYSON            VA   PUBLIC

            MULTIPLE SIX INCH DIAMETER LIMBS WERE BLOWN DOWN AT THE
            INTERSECTION OF ROUTES 58 AND 21 IN INDEPENDENCE.

&&

DS
Special weather statement, Jul 4, 2:00 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT MON JUL 4 2011

VAZ033-044-041900-
FRANKLIN VA-PITTSYLVANIA VA-
200 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND PITTSYLVANIA
COUNTIES...

AT 158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SYDNORSVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
STORM. IF YOU ARE OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE
BUILDING OR SAFE VEHICLE.

THIS STORM WILL BE NEAR SNOW CREEK AROUND 205 PM...SOUTHERN SMITH
MOUNTAIN LAKE AROUND 210 PM...PENHOOK AROUND 215 PM...SAGO...AND AJAX
AROUND 220 PM...AND CALLANDS AROUND 225 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3679 7966 3686 7964 3683 7967 3681 7974
      3688 8003 3707 7996 3697 7926 3670 7931

AMS
Local storm report, Jul 4, 2:03 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             4 N TODD                36.36N 81.60W
07/04/2011  E1.00 INCH       ASHE               NC   TRAINED SPOTTER

&&

EH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:54 PM EDTSpecial Weather StatementRNKBotetourt66 min
Jul 3, 9:42 PM EDTSpecial Weather StatementRNKSmyth63 min
Jul 4, 12:47 PM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford58 min
Jul 4, 1:34 PM EDTSevere Thunderstorm WarningRNKGrayson56 min
Jul 4, 1:42 PM EDTSevere Thunderstorm WarningRNKGrayson63 min
Jul 4, 2:00 PM EDTSpecial Weather StatementRNKFranklin, Pittsylvania60 min
Jul 4, 2:07 PM EDTSevere Thunderstorm WarningRNKTazewell53 min
Jul 4, 2:18 PM EDTSpecial Weather StatementRNKMontgomery27 min
Jul 4, 2:27 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig63 min
Jul 4, 2:48 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more4 hr
Jul 4, 2:48 PM EDTSpecial Weather StatementRNKGiles57 min
Jul 4, 2:52 PM EDTFlash Flood WarningRNKFranklin, Henry5 hr
Jul 4, 3:00 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem48 min
Jul 4, 3:12 PM EDTSpecial Weather StatementRNKBland, Pulaski, Smyth, Wythe63 min
Jul 4, 3:21 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke54 min
Jul 4, 3:25 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania65 min
Jul 4, 3:55 PM EDTSpecial Weather StatementRNKFranklin, Montgomery, City of Radford65 min
Jul 4, 4:05 PM EDTSevere Thunderstorm WarningRNKCharlotte55 min
Jul 4, 4:06 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington54 min
Jul 4, 4:25 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax65 min
Jul 4, 4:46 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham59 min
Jul 4, 4:57 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville52 min
Jul 4, 5:04 PM EDTSevere Thunderstorm WarningRNKCharlotte26 min
Jul 4, 5:17 PM EDTSevere Thunderstorm WarningRNKPatrick58 min
Jul 4, 5:31 PM EDTSevere Thunderstorm WarningRNKPittsylvania59 min
Jul 4, 5:47 PM EDTSevere Thunderstorm WarningRNKBuckingham28 min
Jul 4, 6:11 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.